Watson, P. G. & Craig, I. J. D. (1998). Magnetic annihilation and reconnection in two dimensions. The Astrophysical Journal, 505(1), 363- 368.
Permanent Research Commons link: http://hdl.handle.net/10289/1378
The problems of incompressible, planar, magnetic annihilation and reconnection are discussed. We first emphasize that steady-state reconnection solutions can be constructed from annihilation models involving harmonic velocity fields. We show, however, that the only harmonic velocity profile capable of supporting inviscid magnetic annihilation is the traditional stagnation point flow φ= −αxy. The implication is that further steady-state planar reconnection models derived from annihilation solutions are impossible. We go on to show that certain classes of nonharmonic stream functions allow reconnection solutions to be developed, once the constraint of time independence is relaxed. In particular, we construct an exact reconnection model based on cellular inflows into a periodic assemblage of magnetic X-points.
Institute of Physics Publishing
This article has been published in the Astrophysical Journal. Copyright 1998 The American Astronomical Society.